Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2017, 8:41 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 8:41 PM CDT (01:41 UTC)
- Expired
- May 8, 2017, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
328 WUUS53 KDMX 090141 SVRDMX IAC033-081-090230- /O.NEW.KDMX.SV.W.0077.170509T0141Z-170509T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 841 PM CDT MON MAY 8 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northeastern Hancock County in north central Iowa... West central Cerro Gordo County in north central Iowa... * Until 930 PM CDT. * At 841 PM CDT, a severe thunderstorm was located near Eagle Lake, or near Garner, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Garner, Clear Lake, Ventura, Miller, Hayfield and McIntosh Woods State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4313 9372 4320 9370 4319 9340 4305 9344 TIME...MOT...LOC 0141Z 280DEG 22KT 4317 9366 HAIL...1.00IN WIND...<50MPH $$ Cogil
3 follow-up statements
316 WWUS53 KDMX 090201 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 901 PM CDT MON MAY 8 2017 IAC033-081-090230- /O.CON.KDMX.SV.W.0077.000000T0000Z-170509T0230Z/ Hancock IA-Cerro Gordo IA- 901 PM CDT MON MAY 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHEASTERN HANCOCK AND WEST CENTRAL CERRO GORDO COUNTIES... At 901 PM CDT, a severe thunderstorm was located near Garner, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Garner, Clear Lake, Ventura, Miller and McIntosh Woods State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4312 9368 4320 9364 4319 9340 4305 9344 TIME...MOT...LOC 0201Z 269DEG 25KT 4313 9360 HAIL...1.00IN WIND...<50MPH $$ Cogil
118
WWUS53 KDMX 090221
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
921 PM CDT MON MAY 8 2017
IAC081-090230-
/O.CAN.KDMX.SV.W.0077.000000T0000Z-170509T0230Z/
Hancock IA-
921 PM CDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4319 9340 4308 9343 4309 9345 4310 9350
4319 9350
TIME...MOT...LOC 0220Z 275DEG 20KT 4313 9344
$$
IAC033-090230-
/O.CON.KDMX.SV.W.0077.000000T0000Z-170509T0230Z/
Cerro Gordo IA-
921 PM CDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WEST CENTRAL CERRO GORDO COUNTY...
At 920 PM CDT, a severe thunderstorm was located over Ventura, or 6
miles east of Garner, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Clear Lake, Ventura and McIntosh Woods State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4319 9340 4308 9343 4309 9345 4310 9350
4319 9350
TIME...MOT...LOC 0220Z 275DEG 20KT 4313 9344
HAIL...1.00IN
WIND...<50MPH
$$
Cogil301
WWUS53 KDMX 090231
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
931 PM CDT MON MAY 8 2017
IAC033-090240-
/O.EXP.KDMX.SV.W.0077.000000T0000Z-170509T0230Z/
Cerro Gordo IA-
931 PM CDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CERRO GORDO
COUNTY HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Another severe thunderstorm warning for portions of Cerro Gordo
county have been issued downstream.
LAT...LON 4319 9340 4308 9343 4309 9345 4310 9350
4319 9350
TIME...MOT...LOC 0230Z 280DEG 22KT 4312 9336
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:38 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 8, 6:38 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 638 PM CDT Mon May 8 2017 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight through Tuesday/ Issued at 323 PM CDT Mon May 8 2017 Subjective analysis continues to show warm front lagging across the east due to outflow from earlier morning convection. Quite the temperature spread from northeast/southwest as expected today. Early afternoon the main sfc moisture convergence is across our northwest. Focus for any convection late afternoon/evening will be over the northwest then spreading east this evening. Best forcing focused along the warm front overnight...which should be over the north/north central with some trailing more widely scattered convection over the central and south. Thetae advection again increases this evening with the best gradient over the northeast...but effective shear is weakening during the evening hours. With compensating factors...threat for much severe appears to be somewhat muted over the area this evening. Outlook from SPC focused mainly in along the retreating warm front and just north...for the slim possibility of elevated hail. Both Euro/meso models also suggest that lower chances for any convection will occur over the south/south central areas for the remainder of the period. Mins tonight will be quite mild in the lower 50s northeast to the lower 60s in the southwest. By 15z Tuesday the trailing cool front will be entering northern Missouri with northwest flow becoming established over the area. Despite this change at the surface...H850 temps aloft will be quite mild in the frontal zone and mixing should allow for afternoon highs to warm into the lower 70s to lower 80s. Some uncertainty remains concerning the amount of cloud cover becoming established behind the frontal boundary through the day. Most of the mesoscale models are indicating potential low stratus or at least shield of stratus. This may hinder afternoon highs depending on the timing of formation so confidence in afternoon highs somewhat diminished at this time. Next shift may need to evaluate highs again for tomorrows forecast. .LONG TERM.../Tuesday night through Monday/ Issued at 323 PM CDT Mon May 8 2017 On Tuesday night and Wednesday the old frontal boundary that has been waffling across the region will move across Iowa again, with light surface flow and a zonal steering pattern aloft. This will allow for showers and thunderstorms to form on both sides of the boundary. The likeliest time frames for precipitation should be overnight Tuesday night in conjunction with a modest low-level jet, then again Wednesday afternoon with the diurnal heating/destabilization maximum. There will be enough junky cloud cover around to mitigate instability and ambient shear is modest, so the threat of severe weather is low. Locally heavy rainfall is possible given the orientation of the front and steering flow, but this threat is not particularly pronounced. On Wednesday a large mid/upper level gyre will consolidate over central Canada, extending its cyclonic influence down across the Great Lakes and upper Midwest and pushing our lingering frontal boundary southward once again. There is some uncertainty as to how long it will take the front to slowly clear Iowa down into Missouri, but it should happen by Thursday at the latest, with decreasing thunder chances during that time. Thursday night through Friday will then see the quick passage of a modest high pressure ridge, bringing partly to mostly clear skies, relatively cool temperatures, and little chance for additional precipitation. On Friday night and Saturday the Canadian gyre will finally kick out to the southeast, swinging down across the Great Lakes with a compact but impressive blob of forcing passing to our northeast. A shortwave trough rounding the southwestern quadrant of the cyclone will push a "back door" cold front from Wisconsin southwestward toward Iowa during this time, but there are discrepancies among various model solutions as to how far southwest this boundary will propagate before stalling and washing out. Any such front would bring chances for some showers and perhaps a few thunderstorms, but given the degree of uncertainty and expected spotty coverage even if they do occur, have maintained only 10 to 20 percent rain chances across our northeastern counties for now. After another relatively quiet period on Saturday night and Sunday, it looks like the pattern will get more active early next week, toward the end of the current 7-day forecast, as a mid-level high pressure ridge attempts to build across the central U.S. but is overtopped by a series of shortwave troughs. If this pans out, it will likely mean periodic thunderstorm chances, warmer temperatures, and perhaps a return of severe weather to parts of the region. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 635 PM CDT Mon May 8 2017 TAFs in the 5 to 6 line range mainly to account for directional changes in the winds. Category changes very possible at KALO and KMCW as leftover stratus lingers from central to NE Iowa. KFOD and KDSM on western edge of stratus...for now have kept those sites in VFR. Kept going thunder at KMCW and KALO... though thunder coverage should be sparse. Will update and remove thunder if confidence for thunder removal becomes sufficient. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...Lee AVIATION...Kotenberg
Hazardous weather outlook, May 8, 3:40 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 PM CDT Mon May 8 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-085- 086-091100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Monroe-Wapello- 340 PM CDT Mon May 8 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are forecast this evening and overnight, mainly across northern and eastern Iowa. A few storms could be strong with large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible roughly along and south of Highway 20 from Tuesday night through Wednesday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ081>084-092>097-091100- Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 340 PM CDT Mon May 8 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible from Tuesday night through Wednesday night. The severe weather threat is low, but some storms could produce hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, May 8, 2:52 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN JEFFERSON 42.01N 94.38W
05/08/2017 M2.00 INCH GREENE IA TRAINED SPOTTER
24 HOUR RAINFALL - CORRECTION TO EARLIER
REPORT OF LOCATION AT JAMAICA.
&&Special weather statement, May 8, 6:03 PM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Des Moines IA 603 PM CDT MON MAY 8 2017 IAZ004-090000- Emmet IA- 603 PM CDT MON MAY 8 2017 ...Small hail expected in northern Emmet county... At 602 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Estherville, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Iowa Lake, Okamanpedan Lake, Dolliver and Okamanpedan State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4350 9445 4341 9444 4346 9490 4350 9490 TIME...MOT...LOC 2302Z 269DEG 21KT 4350 9483 Cogil
Special weather statement, May 8, 7:29 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Des Moines IA 729 PM CDT MON MAY 8 2017 IAZ005-006-090130- Kossuth IA-Winnebago IA- 729 PM CDT MON MAY 8 2017 ...Nickel hail possible in portions of Kossuth and Winnebago Counties... At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Union Slough, or 20 miles north of Algona, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buffalo Center, Thompson and Lakota. LAT...LON 4333 9420 4340 9420 4340 9369 4328 9368 TIME...MOT...LOC 0028Z 271DEG 25KT 4336 9415 Cogil
Special weather statement, May 8, 8:31 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Des Moines IA 831 PM CDT MON MAY 8 2017 IAZ016-090200- Hancock IA- 831 PM CDT MON MAY 8 2017 ...Nickel hail possible in portions of Hancock county... At 831 PM CDT, Doppler radar was tracking a strong thunderstorm over Eagle Lake, or 7 miles southwest of Forest City, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Garner, Eagle Lake, Crystal Lake, Miller, Hayfield and Eagle Lake State Park. LAT...LON 4315 9382 4323 9379 4320 9350 4306 9350 TIME...MOT...LOC 0131Z 283DEG 26KT 4317 9373 Cogil
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:29 PM CDT | Special Weather Statement | DMX | Winnebago | 61 min |
| May 8, 8:31 PM CDT | Special Weather Statement | DMX | Hancock | 29 min |
| May 8, 9:28 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.